Hail, Pitt
- When
- July 4, 4:45 PM EST
- Where
- Pitt County, Grifton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.383, -77.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 4, 1:58 PM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 258 PM EDT THU JUL 4 2002 VERY LITTLE ACTIVITY OVER CWA SO FAR THIS AFTN...HARD TO FIND MUCH CU. MAY SEE SOME LATE ACTIVITY ON SEA BREEZE AND WILL CONTINUE WITH 10 POP TONIGHT FOR ISOLATED STORMS...MAINLY THIS EVE. PERSISTENCE FCST FOR FRI AS SHRT WV AND FRONT NOW MOVING IN FRI NIGHT. WILL HOLD HIGHEST POPS AT 40 % FOR FRI NIGHT FOR NOW...BUT WOULD NOT BE SURPRISED TO SEE SQUALL LINE DEVELOP UPSTREAM AND MOVE INTO REGION. LINGERING 20/30 POPS FOR SAT AS FRONT GRADUALLY PUSHES S. DRY SUN AND MON...THEN CHC POPS TUE-THU AHEAD OF NEXT FRONTAL SYSTEM. PERSISTENCE FOR TEMPS TONIGHT AND FRI. SHOULD BE JUST BELOW HEAT ADVISORY CRITERIA AGAIN FRI AFTN. CONSENSUS MOS TEMPS FOR REST OF SHORT TERM PERIOD. WENT A FEW DEGS ABOVE AVN MOS FOR MAX TEMPS TUE-THU...RETURN TO S-SW FLOW SHOULD PUSH TEMPS BACK TO NEAR 90. MARINE: TROF TO OUR W TO KEEP WINDS SW THRU TMRW MORNING...BUT FAIRLY LT. THE FRONT WL MV S DURING THE DAY TMRW...TO JUST N OF OUR WTRS. ETA/AVN NOT TOO FAR APART...AND WL GO WITH THE IDEA OF WIND SHIFT FM W-SW TO N-NE FM N TO S OVERNIGHT TMRW NT. A MODERATE SURGE WORKS DOWN TO HAT BEFORE WEAKENING EARLY TO MID SAT...BUT STILL STAYING BLO SCA CRITERIA. WL SEE A GRADUAL INCRS IN SEAS TO 3-4 FT ON SAT WITH THE NE PUSH OF WIND. OTHERWISE...THE EXTNDD THRU EARLY TUE APPEARS TO FEATURE FAIRLY LT WINDS (AOB 15KT) WITH FVRBL SEAS AS THE RIDGE BUILDS BACK OVERTOP BY MON. .MHX...NONE. JBM/NP
NCZ029-044-042115- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 348 PM EDT THU JUL 4 2002 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 515 PM EDT... AT 348 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHEAST OF GREENVILLE...OR ABOUT 12 MILES SOUTHWEST OF WILLIAMSTON...MOVING SOUTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STOKES AT 355 PM EDT...GREENVILLE AT 415 PM EDT...WINTERVILLE AT 425 PM EDT... AYDEN...AND...RENSTON AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
NCZ029-044>047-079>081-090>095-098-051000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 PM EDT THU JUL 4 2002 ...HEAT INDICES NEAR 105 DEGREES FRIDAY AFTERNOON... TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER INLAND LOCATIONS OF EASTERN NORTH CAROLINA FRIDAY. THESE TEMPERATURES COMBINED WITH HUMID CONDITIONS WILL PUSH HEAT INDICES TO NEAR 105 DEGREES FRIDAY AFTERNOON. TEMPERATURES ALONG THE COAST WILL BE A LITTLE COOLER DUE TO THE SEA BREEZE. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP PETS OR CHILDREN IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY... RESULTING IN HEAT STROKE AND DEATH. EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES... DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. JBM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
506 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 E GREENVILLE NC .75 INCH HAIL
07/04/02 PITT REPORTED BY LAW
ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
520 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM 2 S GREENVILLE NC .88 INCH HAIL
07/04/02 PITT REPORTED BY
SPOTTERS
CGThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303347.